Title

Option-implied volatilities and stock returns : evidence from industry-neutral portfolios

Document Type

Journal article

Source Publication

Journal of Portfolio Management

Publication Date

Fall 1-1-2014

Volume

41

Issue

1

First Page

65

Last Page

77

Abstract

Recent studies demonstrate the profitability of stock portfolios constructed according to implied volatility measures inferred from option prices. This article examines industry effects on such portfolios' performance. Results show that quintile portfolios constructed using volatility skew and volatility spread are subject to substantial industry effects, which are particularly strong during market turbulence. The authors form industry-neutral portfolios and compare their performances to those of frill-universe portfolios that do not consider industry exposure. Results show significant improvement when portfolio strategies are implemented in an industry-neutral manner, based on either volatility skew or volatility spread.

DOI

10.3905/jpm.2014.41.1.065

Print ISSN

00954918

E-ISSN

21688656

Publisher Statement

Copyright © 2014 Institutional Investor LLC

Access to external full text or publisher's version may require subscription.

Full-text Version

Publisher’s Version

Recommended Citation

Lui, X., Pong, E. S. Y., Shackleton, M. B., & Zhang, Y. (2014). Option-implied volatilities and stock returns: Evidence from industry-neutral portfolios. Journal of Portfolio Management, 41(1), 65-77. doi: 10.3905/jpm.2014.41.1.065